Discussions By Condition: Gastrointestinal conditions

sudden stomach virus following 5 weeks of heartburn and abdominal pain

Posted In: Gastrointestinal conditions 5 Replies
  • Posted By: echo25
  • November 16, 2006
  • 03:55 AM

I've recently come down with some sort of stomach virus or infection, with really bad diarrhea continuing for the last 4 days, blood in my diarrhea showing up yesterday, and vomitted once. I had a fever as high as 102 F, with shivering and chills, and really bad headache for the first two days. My doctor suggested imodium, but I took it for 24 hours without any effect. I started to see blood in my stool and vomitted once, so I went to the ER last night and they gave me electrolytes and nausea medicine, an antibiotic (Cipro), and said they found fecal leukocytes, so they're doing a culture. I started feeling a lot better about 3 hours ago, though still watery diarrhea and some stomach cramping.

The main reason I'm writing, though, is because before this I've had a heartburn problem for about 5 weeks. It came on suddenly one afternoon, when I hadn't eaten for a couple of hours, and was really bad the first night. It lingered, not as bad, for about 4 days before getting really bad again. I went to the doctor, he gave me Prevacid for two weeks, which seemed to help, but I continued to have stomach cramps the whole time. No diarrhea, vomitting, or blood in stool.

I was okay for about 5 days and then got heartburn bad again. The doctor gave me Protonix, ordered an upper GI and blood test. The results showed no ulcers and the blood was normal. I took the Protonix for 10 days before getting this virus or whatever it is.

I'm hoping to find out if there's a connection here, because I feel like my doctor was quick to tell me I just have a heartburn problem and can't eat certain things. But it came on very suddenly, bad, and lasted. Now all of the sudden I get the worst diarrhea I've ever had that has lasted for 4 days and I'm seeing blood and having abdominal cramps (no appendix, by the way).

I don't have a history of any of these problems. I'm fit, generally healthy (as far as I'm told whenever I go to the doctor), and eat lots of vegetables and lean meats. I do eat junk food, but have always been slim (5' 4", 112 lbs). I usually drink lots of diet coke, but haven't had any soda for the last two weeks, and minimal amounts while treating the heartburn.

I have always had trouble with hypoglycemia, though I don't have diabetes that I know of. I eat lots of small meals and try to manage what I eat to reduce the symptoms. I've been told at times that hypoglycemia is the sign of an underlying problem. I'm also wondering if these other problems could be related in any way to something underlying.

If anyone can shed any light, I would be most appreciative. Thank you.

Reply Flag this Discussion

5 Replies:

  • This is how I found out I had colitis, but alot of other things such as parasites and so on need to be ruled out first. My very first symptom was a burning sensation in my stomach after a while I had bowel issues. I would cramp and have abnormal looking stools. After a few weeks I started having diarreah. I was going 20-25 times a day at the worst. Blood could be a sign of Ulcerative Colitis, even tho its not rarely seen in Crohn's disease. I would ask for a colonscopy. If you have any questions feel free to ask. I will be looking in on this post from time to time.
    Anonymous 42789 Replies
    • November 27, 2006
    • 09:09 PM
    • 0
    Flag this Response
  • Thank you very much for taking time to reply. I responded well to antibiotics, but I'm still having the heartburn issues. I'm taking medicine for that and will keep an eye on it for the next few weeks. If the issue persists, I will look into the colonoscopy, as you suggest. I know that my grandfather had trouble with his colon, so it's something I have been wondering about.Thank you!
    Anonymous 42789 Replies
    • November 27, 2006
    • 10:08 PM
    • 0
    Flag this Response
  • Glad you are responding to antibiotics. Just wanted to let you know that antibiotics are used for IBD as well. Ciproflaxin and Flagyl are antibiotics that are often used. Just wanted you to know in case you get it back after finishing.Stay well...
    Anonymous 42789 Replies
    • November 27, 2006
    • 11:05 PM
    • 0
    Flag this Response
  • where was your stomach pain..what area ? I have been experiencing for the last 5 weeks a terrible discomfort right in the center, above my belly button, straight up to right under the breasts. It is not totally constant and does seem to be relieved a bit after eating. This all came about after I was treated for a infection that I got from a tiny puncture wound. The doctor put me on an antibiotic myomicine and it really made me feel terrible. The doctor advised me to discontinue the abtibiotic after four days. I keep thinking that perhaps my stomach is irritated form the this...but it doe not seem to be going away or subsiding at all...if anything, getting worse!! I recently had a colonoscopy just routine and it was fine. I havent been to the doctor yet for this, I do have a regular check with general physician in early Jan and was going to wait to see if it went away by then. Anyone have anything that reminds them of this??
    Anonymous 42789 Replies
    • December 2, 2006
    • 02:51 AM
    • 0
    Flag this Response
  • I have had a the symptons you listed starting with burning intestinal area, now extreme cramping. The doctor has given me medicine for Prevacid (did nothing) and am taking Pantoprazole now and hydrocodone for the pain if needed. Did you ever determine your stomach issues since it was a year ago or did it finally go away? Thanks for your help.Most of my stomach pain was in your exact location.
    Anonymous 42789 Replies
    • February 25, 2008
    • 01:51 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.